Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 102, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2019, 9:34 PM CDT for Brule County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2019, 9:34 PM CDT (02:34 UTC)
- Expired
- Aug 6, 2019, 10:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 206 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 9:54 PM CDT | HAIL 1.75 | 5 S Chamberlain, SD | NICKEL UP TO GOLF BALL SIZED HAIL FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 8:19 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.3
The text
As transmitted.
084
WUUS53 KFSD 070234
SVRFSD
SDC015-070315-
/O.NEW.KFSD.SV.W.0102.190807T0234Z-190807T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
934 PM CDT Tue Aug 6 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Brule County in south central South Dakota...
* Until 1015 PM CDT.
* At 933 PM CDT, a severe thunderstorm was located near Dude Ranch,
or 8 miles west of Chamberlain, moving southeast at 45 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Chamberlain and Lake Francis Case around 940 PM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 4370 9941 4377 9941 4380 9936 4386 9931
4390 9936 4392 9936 4394 9929 4394 9923
4371 9885 4350 9923 4350 9929 4353 9928
4357 9934 4364 9936 4366 9938 4365 9945
4367 9947
TIME...MOT...LOC 0233Z 329DEG 38KT 4386 9949
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
VandenBoogart3 follow-up statements
463
WWUS53 KFSD 070247
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
947 PM CDT Tue Aug 6 2019
SDC015-070315-
/O.CON.KFSD.SV.W.0102.000000T0000Z-190807T0315Z/
Brule SD-
947 PM CDT Tue Aug 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN BRULE COUNTY...
At 946 PM CDT, a severe thunderstorm was located over Lake Francis
Case, or near Chamberlain, moving southeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
western Brule County, including the following locations... Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4393 9934 4365 9896 4350 9923 4350 9929
4353 9928 4357 9934 4364 9936 4366 9938
4365 9945 4367 9947 4370 9941 4377 9941
4380 9936 4386 9931 4390 9936 4392 9936
TIME...MOT...LOC 0246Z 325DEG 35KT 4377 9938
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
VandenBoogart749
WWUS53 KFSD 070257
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
957 PM CDT Tue Aug 6 2019
SDC015-070315-
/O.CON.KFSD.SV.W.0102.000000T0000Z-190807T0315Z/
Brule SD-
957 PM CDT Tue Aug 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN BRULE COUNTY...
At 956 PM CDT, a severe thunderstorm was located 8 miles southeast of
Lake Francis Case, or 9 miles south of Chamberlain, moving southeast
at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Chamberlain and Lake Francis Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4374 9941 4379 9927 4362 9902 4350 9923
4350 9929 4353 9928 4357 9934 4364 9936
4366 9938 4365 9945 4367 9947 4370 9941
TIME...MOT...LOC 0256Z 329DEG 38KT 4367 9930
HAIL...1.50IN
WIND...60MPH
$$
VandenBoogart819
WWUS53 KFSD 070311
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1011 PM CDT Tue Aug 6 2019
SDC015-070319-
/O.EXP.KFSD.SV.W.0102.000000T0000Z-190807T0315Z/
Brule SD-
1011 PM CDT Tue Aug 6 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BRULE COUNTY WILL
EXPIRE AT 1015 PM CDT...
This severe thunderstorm warning has expired. However, another
Severe Thunderstorm Warning still remains in effect for portions of
Brule county.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central South Dakota.
LAT...LON 4374 9941 4379 9927 4362 9902 4350 9923
4350 9929 4353 9928 4357 9934 4364 9936
4366 9938 4365 9945 4367 9947 4370 9941
TIME...MOT...LOC 0309Z 329DEG 38KT 4356 9921
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:52 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 6, 6:52 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 652 PM CDT Tue Aug 6 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 306 PM CDT Tue Aug 6 2019 The atmosphere looks like it will get organized tonight and bring a very good chance for severe weather. An upper level wave will move from eastern MT into northern SD this evening and should spark thunderstorm development in south central ND and north central SD from about 22-0z. The area of development will likely see CAPE values close to 2000 J/kg with good deep layer shear, likely 40 to 50 knots from the surface to 6 km. The latest model soundings show a favorable environment across central and eastern SD as these storms move southeast. While the instability upstream is decent the shear will likely be a driving factor in maintaining the stronger updrafts as well as new ones this evening. Areas from around the James Valley west will see the higher instability and the better chance for large hail. Later in the night, after about 5z, the threat should turn a little more towards wind. A favorable shear profile with deep nearly unidirectional winds suggest the potential for very strong winds. The surface to 3 km bulk shear vector is oriented from about 330 degrees and should be favorable for a couple of QLCS tornadoes if any component of the convection becomes linear. Time will tell but at this time the highest threat for severe weather should be from about 9 pm to 2 am CDT. As the storms shift east they will gradually move away from the better instability so as they approach Interstate 29 there should be a downward trend in coverage and intensity late tonight. Some residual thunderstorm activity will be possible in northwest IA on Wednesday morning but severe weather is not expected with this. Skies will be partly cloudy as high pressure builds south and winds turn to the north and northeast. Highs will be seasonally warm in the lower to mid 80s with dew points in the 60s, so a touch humid. .LONG TERM...(Wednesday Night through Tuesday) Issued at 306 PM CDT Tue Aug 6 2019 There will be a small chance for thunderstorms near the Missouri River Wednesday night which is near the low and mid level thermal gradient and location of a weak upper level wave. Severe weather looks unlikely. Temperatures will cool overnight with high pressure building. Lows in the mid 50s near Brookings to lower 60s along the Missouri River. Thursday should prove to be another seasonally warm day with temperatures a bit below normal. Upper level ridging will build across the area and should keep conditions dry. Friday night into Saturday will see this ridge break down a bit and the chances for thunderstorms will return as a decent mid level wave moves through. Warm advection will increase as the low level jet increases and this should bring a round of thunderstorms to the area. A few severe storms appear possible. Flow remain favorable for both near to below normal temperatures as well as occasional thunderstorm chances Sunday into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 650 PM CDT Tue Aug 6 2019 High clouds will increase this evening as thunderstorms approach from the northwest. During the late evening and early overnight, several strong storms are possible west of a KHON to KMHE to KYKN line, with heavy rain, large hail, and brief strong wind gusts up to 50 kt. Storms move south of the area by the early morning hours. Surface winds shift to northerly during the day Wednesday as a weak cool front moves in. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous weather outlook, Aug 6, 7:10 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 710 PM CDT Tue Aug 6 2019 SDZ038-039-050-052>054-057>061-063>065-068-069-080015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 710 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. This is an enhanced risk of severe thunderstorms this evening into the early overnight. A few of these storms may be capable of large hail up to 2 inches in diameter and wind gusts up to 80 mph. The best chance for these storms should is between 9 pm and 1 am CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 9 pm. IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ040-055-056-062-066- 067-070-071-080015- Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota- Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union- 710 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few thunderstorms will move into the Interstate 29 corridor after 11 pm CDT through 2 am CDT. An isolated storm could produce hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-080015- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-Murray- Cottonwood-Nobles-Jackson- 710 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Tonight. A few thunderstorms are possible east of I-29 through the overnight hours, with brief heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 6, 8:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 6 SSW CHAMBERLAIN 43.73N 99.35W
08/06/2019 M0.70 INCH BRULE SD TRAINED SPOTTER
LOTS OF PEA SIZED WITH SOME DIME SIZED HAIL.
OTHERWISE JUST VERY HEAVY RAIN.
&&
ATLocal storm report, Aug 6, 9:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 6 SSW CHAMBERLAIN 43.73N 99.35W
08/06/2019 M1.00 INCH BRULE SD TRAINED SPOTTER
HAIL STONES HAVE BEEN INCREASING IN SIZE
OVER THE PAST 5 MINUTES.
&&
ATLocal storm report, Aug 6, 9:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 6 SSW CHAMBERLAIN 43.73N 99.35W
08/06/2019 M1.00 INCH BRULE SD TRAINED SPOTTER
HAIL STONES HAVE BEEN INCREASING IN SIZE
OVER THE PAST 5 MINUTES.
&&
ATLocal storm report, Aug 6, 9:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 8 SSW CHAMBERLAIN 43.71N 99.38W
08/06/2019 M1.00 INCH BRULE SD TRAINED SPOTTER
&&
ATLocal storm report, Aug 6, 9:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 11 S CHAMBERLAIN 43.65N 99.32W
08/06/2019 M0.88 INCH BRULE SD TRAINED SPOTTER
REPORTED NICKEL SIZE HAIL BEFORE THE RAIN
STARTED, THEN NOTHING BIGGER THAN PEA-SIZE
SINCE THEN.
&&
ATLocal storm report, Aug 6, 9:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 18 S PUKWANA 43.52N 99.17W
08/06/2019 M1.00 INCH BRULE SD TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 45 min |
| Aug 6, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 53 min |
| Aug 6, 9:34 PM CDT | Flash Flood Warning | FSD | Brule, Charles Mix | 3 hr |
| Aug 6, 9:38 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 67 min |
| Aug 6, 10:04 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 41 min |
| Aug 6, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.